Texas, 2024

Hail in Texas, May 2, 2024

May 2, 2024 · NWS OUN · 1 event in 1 county or zone

During the evening of the 2nd, a pair of organized (supercell) thunderstorms impacted portions of western-north Texas and east-central Oklahoma, producing reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

During the evening of the 2nd, a pair of organized (supercell) thunderstorms impacted portions of western-north Texas and east-central Oklahoma, producing reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 2, 5:37 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, May 2, 5:37 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Norman OK
637 PM CDT Thu May 2 2024

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 242 PM CDT Thu May 2 2024

Today's forecast primarily concerns the potential for severe weather
and flooding especially across western north Texas and southern
Oklahoma. Regional surface observations and satellite data show a
cold front across northern Oklahoma early this afternoon. This front
is expected to advance southward toward a position just north of I-
44 by late afternoon. Despite rather persistent cloud cover south
of the front, rich boundary-layer moisture will still lead to
MLCAPE values around 2,000 across southwest and central Oklahoma,
while somewhat greater heating across western north Texas will
lead to MLCAPE values around 3,500. CAMs are rather bearish on
deep convective development in the face of neutral or slightly
rising heights, but storm initiation is likely across two zones.

The first zone will be just south of the front, particularly in
central Oklahoma. Rather weak deep-layer shear and steering flow
primarily moving the storms eastward will encourage the front to
undercut this convection fairly rapidly. Prior to that, a low-end
risk for damaging winds will occur, as well as the risk for one or
two non-supercellular tornadoes very early in the convective cycle
as storms have the potential to use moderately strong low-level
instability to stretch surface vorticity along the surface front.
This convection will tend to propagate southward along the cold
front over the evening.

The second, and potentially greater severe threat will occur this
afternoon and evening across western north Texas along the triple
point low. There is some uncertainty primarily related to whether or
not the triple point ends up south of our area or not, but one or a
few storms will likely develop by late afternoon. Forecast soundings
show rather straight hodographs with effective deep-layer shear of
about 40-50 knots, sufficient for splitting supercells. Given the
strong instability, large to giant hail is probable. Given the
strong low-level instability in place and the presence of the
surface low, the tornado risk will remain low, but not zero.

The threat for storms to persist overnight tonight will be somewhat
lower than over the previous several days given the lack of a
presence of a low-level jet. However, amalgamation and propagation
of cold pools will probably lead to a cluster of storms or an MCS in
the Red River Valley as the front continues to push south. A low
threat for damaging wind gusts will continue, but the greater
concern will be the potential for flooding as storms move over areas
that have been deluged over the past week. 1-hour gridded flash
flood guidance is below 1 inch across much of the Arbuckles and
surrounding terrain features. Thus, while QPFs will likely remain in
the 0.25-0.75 inch range across much of the region, there will most
likely be a couple of areas that see either training or a stalled
storm, and flash flooding could occur rather rapidly in that area.

Meister

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 242 PM CDT Thu May 2 2024

The storm risk will reach a relative minimum for the first time in
days tomorrow, with storms exiting the southeast portion of the area
by early morning and the next round not expected until near of after
sunset out west. In the meantime, enjoy the quiet weather, with
highs reaching into the upper 70s as the moist airmass sloshes back
to the northwest across our area.

The next round of storms comes in tomorrow evening and overnight as
one or more clusters move eastward off of the Caprock and into our
area. A modest low-level jet will be present, so the threat for
damaging winds will be rather modest. The likeliest impact will be
the potential for another round of heavy rainfall across the Red
River region if an MCS is able to sustain itself.

The most widespread round of rain over the next several days will be
Saturday night, as yet another round of storms moves in from the
west. Forecast soundings show deep saturation throughout the
troposphere with rather weak steering flow. Right now, our forecast
QPFs are in the 2-3 inch range along and south of the Red River, and
this will need to be watched very closely in case a serious flash
flood concern develops.

On Monday, the potential exists for a more widespread severe weather
event to occur. Uncertainty is obviously modulated by the multiple
rounds of storms that will occur between now and then, and their
attendant impacts on the boundary layer, as well as the potential
for the primary forcing to remain well to our north across Kansas
and Nebraska. With that said, the environment now appears to support
supercells with a continued severe/flooding threat.

Who knows whether this will last, but there does not appear to be
another evident round of storms after Monday/Monday night. Buckle
up, folks. The risk for high-impact weather is definitely not over
yet.

Meister

&&

.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Thu May 2 2024

Scattered TSRA will affect all but far northwest and west central
Oklahoma terminals for the first few hours of the forecast. TSRA
chances at KDUA will hold off until late tonight if storms can
continue/redevelop along weak cold front that will stall near
southeast Oklahoma late tonight. Overall, MVFR cigs expected most
of the forecast period with veering low level winds and moist
flow. Return to southerly winds and improving cigs expected
tomorrow afternoon. Another round of TSRA possible just beyond
this forecast cycle, spread west to east.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  60  77  63  76 /  60  20  40  80
Hobart OK         57  77  60  76 /  20  20  50  80
Wichita Falls TX  60  79  64  79 /  40  20  40  70
Gage OK           48  77  54  71 /  10  20  60  50
Ponca City OK     56  77  60  75 /  30  10  50  80
Durant OK         63  82  66  79 /  40  20  30  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 4 AM CDT Friday for OKZ038-039-041>048-050>052.

TX...Flood Watch until 4 AM CDT Friday for TXZ090.

&&

SHORT TERM...04
LONG TERM....04
AVIATION...11
Hazardous weather outlook, May 2, 2:23 PM CST, 5 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
323 PM CDT Thu May 2 2024

OKZ004>048-050>052-TXZ083>090-032030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
323 PM CDT Thu May 2 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and tonight...

.Thunderstorms...
Thunderstorms are expected this evening and tonight across western
north Texas and southern and central Oklahoma. Very large hail to
the size of softballs is possible across western north Texas.

.Heavy Rainfall and Flooding...
Heavy rainfall could lead to localized flooding across portions
of western north Texas and southwestern and southern Oklahoma
this evening and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There will be a daily chance of thunderstorms through Monday. The
greatest risks for severe weather are on Friday and Saturday
nights and on Monday.

.Heavy Rainfall and Flooding...
Repeated rounds of thunderstorms with heavy rainfall could lead to
localized flooding in some areas through early next week. The
greatest chance for flooding will occur Saturday night.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 2, 4:59 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Norman OK
559 PM CDT Thu May 2 2024

OKZ023-024-022330-
Canadian OK-Caddo OK-
559 PM CDT Thu May 2 2024

...A strong thunderstorm will impact portions of northeastern Caddo
and southwestern Canadian Counties through 630 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hinton, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hinton, Lookeba, and Cedar Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the formation of funnel clouds, but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground.

If you observe a funnel cloud or one is reported in your area, move
indoors and stay away from windows.

&&

LAT...LON 3538 9848 3551 9840 3550 9807 3530 9826
TIME...MOT...LOC 2258Z 281DEG 12KT 3543 9837

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mahale
Special weather statement, May 2, 5:26 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Norman OK
626 PM CDT Thu May 2 2024

TXZ088-030000-
Baylor TX-
626 PM CDT Thu May 2 2024

...A strong thunderstorm will impact portions of central Baylor
County through 700 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seymour, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Seymour and Mabelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the formation of funnel clouds, but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If they do, weak tornadoes with brief wind
gusts in excess of 50 MPH may occur.

If you observe a funnel cloud or one is reported in your area, move
indoors and stay away from windows.

&&

LAT...LON 3361 9937 3368 9931 3372 9908 3354 9918
TIME...MOT...LOC 2325Z 286DEG 7KT 3363 9926

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mahale
Special weather statement, May 2, 6:23 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Norman OK
723 PM CDT Thu May 2 2024

OKZ019-030100-
Logan OK-
723 PM CDT Thu May 2 2024

...A strong thunderstorm will impact portions of southeastern Logan
County through 800 PM CDT...

At 723 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Arcadia, moving east at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Meridian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3572 9714 3572 9739 3573 9741 3583 9738
      3587 9714
TIME...MOT...LOC 0023Z 265DEG 19KT 3575 9729

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Mahale
Special weather statement, May 2, 6:37 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Norman OK
737 PM CDT Thu May 2 2024

TXZ087-088-030115-
Knox TX-Baylor TX-
737 PM CDT Thu May 2 2024

...Strong thunderstorms will impact portions of northeastern Knox and
western Baylor Counties through 815 PM CDT...

At 737 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Rhineland to 4 miles southwest
of Seymour. Movement was north at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seymour, Red Springs, Vera, Rhineland, Gilliland, Bomarton, and
southern Lake Kemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3352 9971 3378 9973 3376 9949 3375 9948
      3376 9947 3374 9916 3345 9931
TIME...MOT...LOC 0037Z 185DEG 7KT 3360 9966 3354 9930

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mahale
Special weather statement, May 2, 7:06 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Norman OK
806 PM CDT Thu May 2 2024

TXZ084-087-088-030130-
Foard TX-Knox TX-Baylor TX-
806 PM CDT Thu May 2 2024

...A strong thunderstorm will impact portions of southeastern Foard,
northeastern Knox and northwestern Baylor Counties through 830 PM
CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Vera, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Red Springs and western Lake Kemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3367 9959 3388 9960 3377 9928 3357 9944
TIME...MOT...LOC 0105Z 212DEG 7KT 3369 9949

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mahale
Special weather statement, May 2, 7:14 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Norman OK
814 PM CDT Thu May 2 2024

OKZ019-026-030145-
Logan OK-Lincoln OK-
814 PM CDT Thu May 2 2024

...A strong thunderstorm will impact portions of northwestern Lincoln
and southeastern Logan Counties through 845 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fallis, moving east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Carney, Warwick, and Fallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3568 9694 3572 9714 3573 9723 3581 9721
      3586 9690
TIME...MOT...LOC 0114Z 265DEG 14KT 3576 9714

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale

The radar

The Altus AFB radar (KFDR), 57 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wilbarger

When
May 2, 8:00 PM CST
Where
Wilbarger County, 5.86 mi WSW of Lockett
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.048, -99.465

Time is radar estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178443.